South Dakota, 2016

Hail and Damaging Winds in South Dakota, August 18, 2016

August 18, 2016 · NWS FSD · 7 events in 5 counties and zones

Thunderstorms produced large hail at a few locations along and north of Interstate 90 in southeast South Dakota on the evening of August 18th. There were also reports of damaging winds at two locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at a few locations along and north of Interstate 90 in southeast South Dakota on the evening of August 18th. There were also reports of damaging winds at two locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 4:21 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 4:21 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
521 PM CDT THU AUG 18 2016

.SHORT TERM...(This evening through Friday)
Issued at 310 PM CDT Thu Aug 18 2016

A small cluster of storms continues to track southeast across the
Minnesota River valley this afternoon.  Trailing outflow boundary
has surged southwestward towards the Tri-State area. Concerns
through the overnight hours are focused on severe weather risks.

This afternoon/evening:  A frontal boundary is cutting eastward
across the CWA as we approach 3pm, stretching from south of Winner,
NE, near Sioux Falls, SD and then toward Estherville, IA. South of
this boundary, the atmosphere remains considerably capped, with
convective temperature into the middle 90s in locations of eastern
SD, southwest MN, and northwest IA. To the north and northwest of
this boundary, considerable ACCAS field across the region indicative
of steepening mid-lvl lapse rates and increasing instability aloft.
Only location of congested CU remains centered over Cherry CO
Nebraska in the immediate vicinity of the frontal boundary in an
area of modest sfc convergence.

As we move into the evening hours, upper dynamics begin to increase
as mid-lvl energy ejects northeast out of the Central Rockies.
Should start to see a gradual uptick reflectivity around and after
00z in the immediate post-frontal airmass. One area to watch will be
north central Nebraska and adjacent areas to Gregory county where
soundings continue to suggest a loosely capped frontal environment.
Elevated storms may continue to develop and track parallel on the
northern side of the frontal boundary through midnight. Generally
followed the ARW/NMM and HOP-WRF guidance. The highest risk will
reside along and north of a Lake Andes to Mitchell to Madison and
Marshall line. While shear is on the marginal side, steepening mid-
lvl lapse rates should allow large hail development. A loosely
capped environment could promote damaging wind gusts even in the
post frontal regime.

Friday: A rather unsettled and much cooler day is anticipated for
Friday.  By daybreak the boundary should be lingering over the
extreme southeastern CWA. A myriad of shortwave energy will be
crossing the region during the day, and would anticipate several
bands of showers and embedded thunderstorms. Soundings do indicate
the continued presence of 1000-1200 J/KG MUCAPE, and while mid-lvl
lapse rates and shear are marginal couldn't rule out some small hail
in afternoon storms. The greatest risk of severe storms will be over
the extreme southeastern CWA from Storm Lake to Spencer and Sioux
City where a higher potential for surface based activity is
possible.  Temperatures on Friday may be nearly 20 degrees cooler
than those of today.

.LONG TERM...(Friday night through Thursday)
Issued at 310 PM CDT Thu Aug 18 2016

NAM again looks to be a slow outlier among the various models for
timing of the surface boundary/upper trough Friday night, and thus
have generally favored blend of GFS/GEM/ECMWF for timing/trends as
precipitation exits the region. That said, with faster movement of
low level boundary to the southeast, models now showing a little bit
of separation between any lingering convection in northwest Iowa,
and an area of mainly showers west of I-29 with a trailing wave
sliding down the back side of the trough Friday evening.

This swings through by early Saturday, and aside from the potential
for isolated diurnally-driven showers/weak storms in east-central
South Dakota/southwest Minnesota Saturday afternoon, we are looking
at a dry but cool weekend. Should see the coolest readings Saturday
into Saturday night, with single digits 850mb temps and only partial
sunshine yielding highs a few degrees either side of 70, followed by
crisp nighttime lows in the upper 40s-near 50. More sunshine Sunday
will allow for slight warming, with highs in the 70s for most areas.

Next week will begin dry and warmer as the upper trough swings into
the Great Lakes and a weak upper ridge shifts into the Plains. This
ridge strengthens as it moves east into the eastern CONUS, allowing
another decent upper trough to slide out of the Rockies into the
Plains Tuesday night/Wednesday. Not nearly the temperature contrast
with this system as with the current boundary, but should bring an
increased chance of thunderstorms to the region Tuesday night into
Wednesday, followed by a slight cool down again for late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 516 PM CDT Thu Aug 18 2016

Thunderstorms are expected to develop from south central SD into
areas from the Interstate 90 corridor northward in the evening.
These storms will continue through much of the night, before
diminishing some on Friday morning. Additional development is
expected over most of the area during the day on Friday. Reduced
conditions will be found in heavier storms which may affect TAF
sites.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Aug 18, 4:38 AM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT THU AUG 18 2016

MNZ071-072-080-081-097-SDZ038>040-052>061-191045-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-
538 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL STORMS WILL
BE POSSIBLE THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUST TO 65
MPH. THE GREATEST LIKELIHOOD FOR THESE STORMS WILL BE NORTH OF
INTERSTATE 90 ALONG THE HIGHWAY 14 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-062>071-191045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-GREGORY-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
538 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT. A
FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. A FEW
THUNDERSTORMS MAY BE SEVERE SOUTH OF HIGHWAY 60 IN NORTHWEST IOWA
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM.

The radar

The Sioux Falls radar (KFSD), 78 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Miner

When
August 18, 6:50 PM CST
Where
Miner County, 2.07 mi S of Howard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.990, -97.530

Large hail caused an unknown amount of damage to vehicles.

Thunderstorm Wind, Hanson

When
August 18, 6:55 PM CST
Where
Hanson County, 3.6 mi SSE of Farmer
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.670, -97.660

Thunderstorm winds blew over a tractor/trailer rig on Interstate 90.

Hail, Miner

When
August 18, 6:57 PM CST
Where
Miner County, 2.1 mi ESE of Argonne
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.060, -97.590

Hail, McCook

When
August 18, 7:31 PM CST
Where
McCook County, 0.85 mi NW of Spencer
Measured
1.5 in hail
Reported by
Public
Coordinates
43.740, -97.610

Large hail was accompanied by damaging winds.

Thunderstorm Wind, McCook

When
August 18, 7:31 PM CST
Where
McCook County, 0.85 mi NW of Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.740, -97.610

Thunderstorm winds caused tree damage, including up to 6 inch diameter branches blown down. The winds were accompanied by large hail.

Hail, Lake

When
August 18, 7:31 PM CST
Where
Lake County, 2.13 mi NNW of Orland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.910, -97.190

Hail, Kingsbury

When
August 18, 7:45 PM CST
Where
Kingsbury County, 3.23 mi NW of Oldham
Measured
1 in hail
Reported by
Public
Coordinates
44.250, -97.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656595, 656598, 656600, 656602, 656614, 656617, 656618.